If you require an MRI, you probably should remove any transdermal medication patches before you are scanned to avoid possible minor burns.

Background
It has been known that medication patches with metallic particles may heat in the magnetic field, occasionally enough to cause a first-degree burn. Susceptible patches are supposed to carry an appropriate warning label for the patient about this risk.

But the FDA, as reported in today’s NY Times and Wall Street Journal, discovered that some medication patches contain aluminum or other metal particles, and thus may cause a burn, but are not so labeled. Corrective action is planned.

Our Advice
Until the labeling is unequivocally clear for each transdermal medication, you might best remove any patch before an MRI.

Tagged with:
 

Leave a Reply

Your email address will not be published. Required fields are marked *

Set your Twitter account name in your settings to use the TwitterBar Section.